What should I do if my antidepressant just isn’t working?

If you have been taking your antidepressant at an adequate dose for a sufficient time and it still is not working, get together with your doctor and form a new plan of attack. Here are several good strategies to try:

Plan A: Change the Antidepressant

If you are taking a serotonin antidepressant like Celexa or Lexapro, consider changing to a norepinephrine antidepressant like Norpramin, a dopamine antidepressant like Wellbutrin, or a mixed serotonin/ norepinephrine antidepressant like Effexor or Tofranil. You can make this change in two ways, either by completely stopping the old antidepressant and then starting the new one, or by decreasing the old while increasing the new antidepressant at the same time. The second option may be preferable, because it provides you with some protection against uncontrolled depression at all times.

Another option is to stop the first antidepressant, wait several weeks until it is gone from your body, and start a monoamine oxidase inhibitor (MAOI). As discussed, MAOIs work very well, but they are difficult to manage and potentially dangerous. They should not be among your first choices.

Plan B: Add a Second Antidepressant

This plan provides you with a win-win situation: If you add the new antidepressant to your current antidepressant and you feel better, then you have accomplished your goal. If the new antidepressant does not help or you do not like it, then you can simply take it away, and you will be no worse off than before.

If the new antidepressant seems to be improving your depression, you can increase the dose until you are getting the maximum benefit from the new medication. Then you can either taper away the old medication or keep both if you find that you need them for adequate depression relief. For instance, if Effexor was not relieving all your symptoms, you could add Desyrel for increased serotonin effects, Norpramin for increased norepinephrine effects, or Wellbutrin for increased dopamine effects. Each of those choices complements your current antidepressant in a different way. Ask your doctor to make sure that you choose a second antidepressant that does not have any undesirable drug interactions with the first one.

Plan C: Add a Low Dose of Another Medication as an Adjuvant

An adjuvant is the name for a second medication that is added to the first to enhance its effectiveness. In the case of depression, an adjuvant may entail starting a low dose of another antidepressant (like 10-50 milligrams of Desyrel, Tofranil, Sinequan, or Norpramin] to your current antidepressant to make it work better. It could be the addition of a low dose of an antipsychotic like Geodon; a mood stabilizer like lithium salt or Tegretol, or a sedative like Ativan or Xanax. Always ask your doctor to make sure there are no undesirable drug interactions between your antidepressant and the new medication.

Plan C allows you to start a new treatment at a low dose to see whether it benefits you. If it is not helpful, you can discontinue it without being exposed to any risks or discomfort that might accompany a higher dose. If the adjuvant proves helpful, you can leave good enough alone or gradually increase the dose of the adjuvant.

For example, if you are taking Zoloft with little success, you might add a low dose of Norpramin to increase norepinephrine effects. If your depression symptoms start to diminish, you could increase the Norpramin dose to see if you continue to improve. At the Norpramin dose where you stop improving, you can stop or see if you could taper away some or all of the Zoloft.

Many depressed patients respond best to two medications. Sometimes two antidepressants can be taken at lower doses rather than taking one medication at a higher dose with more side effects. Make sure you and your doctor discuss what you plan to do in advance and proceed in an orderly, scientific, and methodical way. Never bounce back and forth blindly from antidepressant to antidepressant without following a plan.

You should know that the prospect of taking two or more medications simultaneously sometimes drives university professors and recent medical graduates nuts, because they are taught to use only one medication at a time.